Cause of former Wrexham teacher’s death remains a mystery

Reporter:

Staff reporter (Leader Live)

PRECISELY what caused a former teacher’s death remains a mystery.

Susan Sharpe, 47, was discovered in her bedroom by her daughter at the family home in William Street, Ponciau, Wrexham on December 4.

An inquest in Ruthin on Thursday heard Mrs Sharpe had been injured in a “life-changing” car crash in 2009.

Her husband, Anthony, said in a statement, read at the hearing by coroner John Gittins, that Mrs Sharpe had a major operation on her back after doctors at Gobowen Hospital found spondylitis and fractures.

She was in regular pain as a result of back problems and urinary infections, the inquest heard.

Mr Sharpe said doctors had to restart her heart when she was admitted to hospital in September 2015. He added doctors told Mr Sharpe that he had “nearly lost” his wife.

Mrs Sharpe, born in Hamilton in Scotland and educated at Ysgol Rhiwabon, initially improved after returning from hospital but her problems continued.

She had been taking various medications including morphine for the pain and an anti-depressant called fluoxetine.

But Mrs Sharpe, who had not taught since the crash, told her husband she was in a lot of pain and annoyed because doctors could not resolve her health problems and at times had not been taking her medication, according to Mr Sharpe.

Mr Sharpe said he returned to the family home at 9.45pm after picking up his daughter, who had been staying with a friend. She went to check on her mother, but she was cold.

She called for her father and CPR was attempted until paramedics arrived but the ambulance crew told them nothing could be done for Mrs Sharpe and she was pronounced dead.

A doctor’s report said Mrs Sharpe had admitted to misusing morphine painkillers in 2009 and also had suicidal thoughts after the head-on collision.

But Mr Gittins, coroner for North Wales East and Central, said there was “not a shred of evidence” to suggest Mrs Sharpe’s death was an “act of self-harm”.

Dr Andrew Dalton’s post-mortem examination found levels of morphine and fluoxetine were slightly above the usual potentially fatal level.

He said tolerance to the drug was “almost certainly raised” because of long-term use and there were no signs of an overdose.

Dr Dalton added suicides related to fluoxetine were “extremely rare”.

There was some fluid in her heart and lungs that were consistent with heart failure but no signs of a heart attack or clot.

He gave the cause of death as unascertained.

Mr Gittins said an open conclusion could not be given as unnatural circumstances such as an overdose had been ruled out.

“We’re only left with the possibility that whatever was a naturally-occurring process, even though we don’t know the exact nature of that process,” he said

The coroner recorded a conclusion of natural causes.

Leave your comment

Share your opinions on

Characters left: 1500

Most Read